Illinois, 2013

Drought in Illinois, October 1 to 31, 2013

October 1 to 31, 2013 · NWS DVN · 9 events in 9 counties and zones

There was no change to the D2 Severe Drought area across parts of Eastern Iowa, Northwest Illinois, and Northeast Missouri during the month of October.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

There was no change to the D2 Severe Drought area across parts of Eastern Iowa, Northwest Illinois, and Northeast Missouri during the month of October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 30, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 30, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1142 PM CDT MON SEP 30 2013

.SYNOPSIS...
ISSUED AT 309 PM CDT MON SEP 30 2013

THE SURFACE RIDGE THAT WAS OVER THE REGION YESTERDAY HAS MIGRATED
EAST...GIVING WAY BREEZY SOUTHERLY SURFACE WINDS AND SOMEWHAT
WARMER TEMPERATURES. UPSTREAM...A SURFACE TROUGH WAS DEVELOPING
OVER THE DAKOTAS INTO THE LEE OF THE CENTRAL ROCKIES. VISIBLE
SATELLITE IMAGES INDICATED ONLY THIN CI OVER THE LOCAL AREA
UPSTREAM INTO NEB AND THE EASTERN DAKOTAS...WHILE A LARGER FIELD
OF LOW CLOUDS WAS TO THE SOUTH STRETCHED ALONG THE WESTERN EDGE
OF THE SURFACE RIDGE AS CLOSE AS CENTRAL MO INTO SOUTHERN IL.
ALOFT...12Z ANALYSIS SHOWED A MOSTLY ZONAL ACROSS THE NORTHERN
U.S. WITH EMBEDDED WEAK SHORTWAVES MOVING THROUGH THE NORTHERN
PLAINS AND GREAT LAKES REGION. A MORE SIGNIFICANT TROUGH WAS
ASSOCIATED WITH A 130 KT JET AT 300 MB MOVING INTO THE PACIFIC
NW...THAT WILL BRING BEGIN A PERIOD OF MORE ACTIVE WEATHER AS IT
PASSES TO THE NORTH LATER THIS WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 309 PM CDT MON SEP 30 2013

TEMPERATURES ARE THE PRIMARY CHALLENGE AS THE DEVELOPING TROUGH OVER
THE PLAINS MIGRATES E-SE INTO THE FORECAST AREA TUESDAY.
TONIGHT...THE PRESSURE GRADIENT WILL BE SUFFICIENT ENOUGH TO
SUSTAIN SOUTHERLY WINDS IN A 5 TO 10 MPH RANGE THROUGH THE NIGHT.
DESPITE ONLY THIN CI EXPECTED IN THE ZONAL FLOW ALOFT...THIS WEAK
MIXING SHOULD BE ENOUGH TO KEEP TEMPERATURES WARMER THAN THE PAST
FEW NIGHTS. HAVE STAYED CLOSE TO PREVIOUS FORECASTS WITH MINS IN
THE MID TO UPPER 50S. THE AREA OF MOISTURE AND ASSOCIATED LOW
CLOUDS TO OUR SOUTH AND SOUTHEAST HAS BEEN EDGING SLOWLY NORTH
TODAY AND COULD POTENTIALLY LEAD TO LIGHT FOG OR PATCHY LOW CLOUDS
IN THE FAR SOUTH. HOWEVER...AT THIS TIME IT APPEARS THIS
POSSIBILITY WILL BE MINIMAL AS THE MOISTURE GETS SHEARED OFF AND
NUDGED NORTHEASTWARD BY A DEVELOPING...MORE SOUTHWESTERLY LOW
LEVEL FLOW ABOVE THE SURFACE LATE TONIGHT.

TUESDAY...LATEST MODELS ARE IN ROUGH AGREEMENT DEPICTING THE
ADVANCING TROUGH OR WEAK COOL FRONT ADVANCING TO NEARLY BISECT THE
FORECAST AREA FROM SOUTHWEST TO NORTHEAST BY LATE AFTERNOON.
MOISTURE IS LACKING AND THUS PRECIPITATION IS NOT LIKELY...AND EVEN
CLOUD COVER WILL BE MINIMAL. THIS WILL ALLOW THE DEEPEST PREFRONTAL
MIXING TO OCCUR IN THE SOUTHEAST...WHERE HIGHS SHOULD REACH THE MID
80S. AN EARLIER ARRIVAL OF THE BOUNDARY WILL LIKELY LIMIT HIGHS
TO THE UPPER 70S ALONG THE IA HIGHWAY 20 CORRIDOR.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 309 PM CDT MON SEP 30 2013

QUIET AND DRY CONDITIONS ARE EXPECTED TUESDAY NIGHT AND WEDNESDAY.
THE FRONT WILL STALL OUT ACROSS THE SOUTH THIRD OR JUST SOUTH OF THE
CWFA. DRY LOW LEVEL FLOW ASSOCIATED WITH THE HIGH MAY ALLOW VERY
CHILLY TEMPERATURES ACROSS THE NORTH THIRD OF THE CWFA AND FAVORED
COLD AREAS. TEMPERATURES SHOULD STILL AVERAGE ABOVE NORMAL.

WED NIGHT THE FRONT MOVES BACK NORTH. RETURN FLOW AND INCREASING
MOISTURE SHOULD RESULT IN SOME SHOWERS DEVELOPING AND POSSIBLY A FEW
THUNDERSTORMS. DISTURBANCES MOVING THROUGH ALOFT WILL KEEP SHOWERS
AND SOME THUNDERSTORMS GOING ON THURSDAY. CLOUD COVER MAY HOLD
TEMPERATURES LOWER THAN 75 TO 80.

THURSDAY NIGHT ON...
THE MODEL CONSENSUS HAS CHC POPS THURSDAY NIGHT THROUGH SATURDAY AND
SCHC POPS FOR SATURDAY NIGHT. TRENDS IN THE MODELS INDICATE MORE
ENERGY ALOFT THAT IS SLOWING THE OVERALL SYSTEM AND PUSHING IT TO
THE SOUTH AND WEST.

THE GULF WILL BE WIDE OPEN AND DEEP MOISTURE WILL BE IN PLACE ACROSS
THE AREA SO THE PROBABILITY OF RAIN LOOKS FAIRLY GOOD. POPS MAY
SLOWLY RISE OVER THE NEXT SEVERAL DAYS AS THE OVERALL TIMING OF THE
SYSTEM BECOMES BETTER REFINED.

THE SIGNIFICANT COLD FRONT NOW LOOKS TO MOVE THROUGH THE AREA FRIDAY
NIGHT/SATURDAY MORNING. MOISTURE WILL BE IN PLACE SO THERE IS THE
POTENTIAL FOR MODERATE RAINFALL ACROSS THE AREA.

THE MODEL CONSENSUS HAS DRY CONDITIONS FOR SUNDAY THROUGH MONDAY AS
HIGH PRESSURE BUILDS INTO THE MIDWEST. TEMPERATURES SHOULD AVERAGE
SOMEWHAT BELOW NORMAL.                     ..08..

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1136 PM CDT MON SEP 30 2013

VFR CONDITIONS WILL REMAIN OVER THE AREA THROUGH TUESDAY
EVENING. A WEAK COLD FRONT WILL MOVE SOUTHEAST REACHING THE MISSISSIPPI
RIVER BY 7 PM TUESDAY...THEN STALLING OVER SOUTHERN IA AND CENTRAL IL
BY MIDNIGHT. CONDITIONS LATE TONIGHT WILL BE MARGINAL FOR LOW
LEVEL WIND SHEAR NORTH OF HIGHWAY 30. IF SURFACE WINDS DIMINISH
MORE THAN EXPECTED OR WINDS ALOFT ARE STRONGER THEN LLWS MAY NEED
TO BE INCLUDED IN THE TAFS. WINDS WILL DIMINISH BY TUESDAY
MORNING AS THE PRESSURE GRADIENT RELAXES AHEAD OF THE APPROACHING
FRONT. LOW LEVEL MOISTURE WILL BE INCREASING AHEAD OF THE FRONT
ESPECIALLY AS IT SLOWS AND STALLS TUESDAY NIGHT. THIS COULD LEAD
TO SOME FOG TUESDAY NIGHT ALONG AND SOUTH OF HIGHWAY 34. IF THIS
OCCURS IT WOULD LIKELY TAKE PLACE AFTER THE CURRENT TAF PERIOD.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...08
AVIATION...DLF
Hazardous weather outlook, Sep 30, 3:15 AM CST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT MON SEP 30 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
415 AM CDT MON SEP 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THERE WILL BE A
CHANCE OF THUNDERSTORMS. HOWEVER...SEVERE STORMS ARE NOT EXPECTED.

FRIDAY...A STRONG COLD FRONT WILL SWEEP ACROSS THE OUTLOOK AREA
DURING THE AFTERNOON AND EVENING...ENCOUNTERING A WARM AND UNSTABLE
AIRMASS. A DEEPENING CYCLONE WILL BE TRACKING INTO THE UPPER MIDWEST
WITH STRENGTHENING MID LEVEL WINDS. STRONG TO SEVERE THUNDERSTORMS
SHOULD ERUPT ALONG THE FRONT WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

12/HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Whiteside

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Whiteside forecast zone
Reported by
Drought Monitor
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Drought, Carroll

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Drought, Rock Island

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Rock Island forecast zone
Reported by
Drought Monitor
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Drought, Henry

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Drought, Bureau

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bureau forecast zone
Reported by
Drought Monitor
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Drought, Putnam

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Drought, Mercer

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Drought, Henderson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Drought Monitor
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Drought, Warren

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481828, 481829, 481830, 481831, 481832, 481833, 481834, 481835, 481836.